Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, July 12, 2008

July 12, 2008 · NWS TSA · 5 events in 4 counties and zones

A few severe thunderstorms occurred over northeast Oklahoma during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms occurred over northeast Oklahoma during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 12, 2:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 12, 2:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
334 PM CDT SAT JUL 12 2008

.DISCUSSION...
FLASH FLOOD WATCH..EXPANDED EAST INTO NORTHWEST
ARKANSAS FOR TONIGHT. THE COOL FRONTAL BOUNDARY
WILL PROGESS SOUTHEAST OVERNIGHT.  EXPECT A CAP
FAILURE BY LATE AFTERNOON.  INITIAL STORMS WILL
PRESENT A SEVERE POTENTIAL HOWEVER PRECIPITABLE
WATER VALUES GREATER THAN 2.0 AND NEAR 2.25 FOR
A FEW LOCATIONS...ANTICIPATE FAIRLY RAPID LARGE
MCS DEVELOPMENT. AREAS NORTHWEST OF KCQB - KFYV
SEEM MOST VULNERABLE..WHERE ABRFC GRIDDED FLASH
FLOOD GUIDANCE IS LOWEST..AND CONVECTION THREAT
HIGHEST. H7 DEW POINT TROPICAL. RAIN PRODUCTION
SHOULD NEAR MAXIMUM EFFICIENCY.

EXACTLY WHERE THE NORTH EDGE PRECIPITATION WILL
BE AT DAWN SUNDAY IS IN QUESTION. GFS SPEED TOO
QUICK SO RAISED POPS SOUTH I40. A DRY NORTHWEST
FLOW SHOULD PUSH FRONT  FAR ENOUGH SOUTH BEFORE
WASHING OUT.. TO KEEP OUR AREA DRY SUNDAY NIGHT
THROUGH TUESDAY.  H500 TURNING MORE SUMMER-LIKE
WITH MOST ACTION WELL NORTH FOR REST OF THE NEW
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  86  64  90 /  90  10   0   0
FSM   72  87  64  91 /  50  40  10   0
MLC   72  86  65  91 /  40  30  10   0
BVO   63  86  56  90 /  90  10   0   0
FYV   65  83  56  86 /  80  30   0   0
BYV   64  82  58  84 /  80  20   0   0
MKO   67  84  64  90 /  70  30  10   0
MIO   64  86  59  87 / 100  10   0   0
F10   67  84  64  90 /  60  30  10   0
HHW   74  88  66  90 /  20  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO 7 AM SUNDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ067-OKZ068-OKZ069.

AR...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO 7 AM SUNDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011.

&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jul 12, 3:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SAT JUL 12 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT SAT JUL 12 2008

...SEVERE THUNDERSTORMS POSSIBLE ACROSS PARTS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THROUG THIS EVENING. HEAVY RAIN AND FLASH
FLOODING POSSIBLE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DISCUSSION...
A COLD FRONT STRETCHED FROM WESTERN OKLAHOMA INTO NORTHEASTERN
OKLAHOMA LATE THIS AFTERNOON. THE ATMOSPHERE SOUTH OF THE FRONT HAS
BECOME UNSTABLE...AND SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM
WEST CENTRAL OKLAHOMA INTO NORTHEAST OKLAHOMA. THUNDERSTORMS ARE
EXPECTED TO EXPAND IN COVERAGE THROUGH THE EARLY EVENING...WITH A
FEW STRONG TO SEVERE CLUSTERS OF THUNDERSTORMS POSSIBLE. THE STRONG
INSTABILITY COMBINED WITH 30-40 KNOTS OF WESTERLY MID-LEVEL WINDS
SUGGEST THAT DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT
THROUGH THE MID TO LATE EVENING.

THE SEVERE THREAT WILL TRANSITION MORE TOWARDS A HEAVY RAIN AND
FLASH FLOOD THREAT OVERNIGHT. A MOIST ATMOSPHERE WILL LEAD TO
EFFICIENT RAIN PRODUCING THUNDERSTORMS...MAKING HEAVY RAINFALL A
CONCERN WITH THE SLOW MOVING FRONT. RAINFALL AMOUNTS ARE EXPECTED TO
BE GREATEST ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WHERE
SOILS ARE VERY MOIST FROM RECENT RAINS. THE GREATEST RISK OF FLASH
FLOODING WILL BE NORTH OF A BRISTOW...WAGONER...WITTER LINE. REFER
TO THE FLASH FLOOD WATCH /OKCFFATSA/ FOR FURTHER INFORMATION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE ACROSS
THE AREA ON SUNDAY MORNING BEFORE THE FRONT MOVES SOUTH OF THE
FORECAST AREA. A CHANCE FOR THUNDERSTORMS WILL CONTINUE AS THE FRONT
TRIES TO LIFT BACK NORTH AS A WEAK BOUNDARY. HIGH PRESSURE WILL
BUILD INTO THE REGION DURING THE MIDDLE PART OF THE WEEK WITH
DECREASING RAIN CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 12, 3:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
446 PM CDT SAT JUL 12 2008

OKZ061-122215-
ROGERS OK-
446 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN ROGERS

AT 446 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OOLOGAH...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...FOYIL...OOLOGAH...BUSHYHEAD...TALALA AND
CHELSEA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3660 9542 3636 9543 3636 9581 3640 9581
      3640 9580 3643 9579 3644 9581 3660 9582
TIME...MOT...LOC 2146Z 254DEG 12KT 3646 9568

The radar

The Tulsa radar (KINX), 32 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rogers

When
July 12, 4:00 PM CST
Where
Rogers County, 1 mi E of Oologah
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.450, -95.682

Thunderstorm Wind, Mayes

When
July 12, 4:50 PM CST
Where
Mayes County, 4 mi N of Pryor
Measured
57 kt (66 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.358, -95.320

A wind gust of 65 miles an hour was measured at the site of the Rocklahoma concert. Two temporary stages collapsed due to the wind resulting in a couple direct injuries.

Thunderstorm Wind, Mayes

When
July 12, 5:32 PM CST
Where
Mayes County, 1 mi E of Locust Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.200, -95.152

Thunderstorm Wind, Delaware

When
July 12, 6:00 PM CST
Where
Delaware County, 2 mi N of Oaks
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.199, -94.850

Thunderstorm winds estimated at 70 miles an hour blew down a tree. The tree blocked a road.

Thunderstorm Wind, Creek

When
July 12, 8:50 PM CST
Where
Creek County, Bristow
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.830, -96.380

Thunderstorm winds estimated at 65 miles an hour blew down trees and power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126403, 126406, 126407, 126408, 126409.